Hail, Weld
- When
- August 14, 6:49 PM MST
- Where
- Weld County, 6.33 mi E of Buckingham
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.610, -103.850
Damaging thunderstorm winds downed several large trees in Sterling. In addition, a thunderstorm produced nickel size hail in Weld County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
Damaging thunderstorm winds downed several large trees in Sterling. In addition, a thunderstorm produced nickel size hail in Weld County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 14, 1:23 PM MST, 5 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 223 PM MDT WED AUG 14 2013 .SHORT TERM...DEW POINTS CONTINUE TO DROP OVER THE WESTERN PORTION OF OUR AREA WHILE THE EASTERN PART IS JUST APPROACHING THE MIXING TEMPERATURE. DESPITE THE DRIER ENVIRONMENT THERE IS STILL DECENT COVERAGE BUT CONVECTION IS WEAKER. I HAD THOUGHT ABOUT LOWERING POPS NEAR THE MOUNTAINS...BUT WILL KEEP THEM AROUND 20 PERCENT FOR THE REST OF THE AFTERNOON. FURTHER EAST...SOUTHEAST WINDS HAVE DEVELOPED ON THE PLAINS BUT THEY ARE PRETTY LIGHT...AND THERE IS NOT MUCH MOISTURE ADVECTION. STILL SOME POTENTIAL FOR SEVERE STORMS WITH CAPES AROUND 1000 J/KG AND SHEAR IMPROVING A BIT IN THE LATE AFTERNOON AND EVENING BUT IT IS LOOKING LIKE THE GREATEST THREAT IS SOUTHEAST OF OUR AREA. STILL QUITE A BIT OF CONVECTION UPSTREAM TO KEEP SOME CLOUDS AROUND THIS EVENING...BUT WE SHOULD SEE PRETTY GOOD CLEARING LATER TONIGHT. ONLY AREA WITH ENOUGH MOISTURE REMAINING FOR FOG OR STRATUS WOULD BE NEAR THE EASTERN BORDER...WHICH SHOULD BE THE LAST PLACE TO CLEAR. ON THURSDAY DRYING WILL CONTINUE WITH A LITTLE WARMING ALOFT WHILE NORTHEAST WINDS HOLD BACK THE SURFACE WARMING A LITTLE. RESULT IS FURTHER STABILIZATION...SO I TRIMMED THE POPS BACK A LITTLE MORE...REMOVING STORMS FROM THE DENVER FORECAST. GUIDANCE HAS HIGHS NEAR 90 WHICH COULD BE...WILL STICK WITH FORECAST OF UPPER 80S ASSUMING THERE WILL STILL BE SOME AFTERNOON CLOUD COVER FROM THE MOUNTAIN CONVECTION. .LONG TERM...A RIDGE OF HIGH PRESSURE BUILDING OVER THE WEST WILL ALLOW FOR A DRIER AND MORE SUBSIDENT NORTHERLY FLOW OVER NORTHEASTERN COLORADO FOR FRIDAY AND SATURDAY. NONE OF THE MDLS ARE GENERATING MUCH IN THE WAY OF QPF IN THE AFTN AND EVENING. ONLY POPS FOR NOW WILL BE ISOLD AND CONFINED TO THE HIGHER TERRAIN. TEMPERATURES SLIGHTLY ABOVE NORMAL BY SATURDAY. THE NEXT POTENTIAL SHORT WAVE FOR EARLY NEXT WEEK IS NOT AS PRONOUNCED AND IN MOST CASES NON EXISTENT IN THE LATEST GFS RUN. THERE WILL BE AN INCREASE IN SUBTROPICAL MOISTURE OVER WESTERN CO AS THE RIDGE AXIS SHIFTS EAST AND THE FLOW ALOFT BECOMES SWLY. THE LATEST ECMWF AND ONE OF THE GFS ENSEMBLE MEMBERS STILL INDICATE IT MOVING ACROSS LATE SUNDAY THROUGH TUESDAY PERIOD. THE ECMWF DOES NOT MOVE THE TROUGH AXIS ACROSS UNTIL MONDAY NIGHT OR EARLY TUESDAY. FOR NOW WL GO WITH SLGT CHC TSTMS ACROSS THE CWFA BY EARLY NEXT WEEK WITH THE BEST TSTM COVERAGE OVER THE MTNS. && .AVIATION...VFR THROUGH THURSDAY. ISOLATED THUNDERSTORMS IN THE DENVER AREA THROUGH EARLY EVENING...MAIN THREAT IS A CHANCE OF VARIABLE WINDS GUSTING TO AROUND 30 KNOTS. LESS THUNDERSTORM ACTIVITY ON THURSDAY WITH LITTLE IMPACT EXPECTED. && .HYDROLOGY...FASTER STORM MOTIONS TODAY AND THURSDAY WITH LESS MOISTURE AVAILABLE. STRONGER STORMS NEAR THE EASTERN COLORADO BORDER COULD PRODUCE HEAVY RAINFALL OF UP TO 2 INCHES IN AN HOUR WHICH COULD PRODUCE MINOR FLOODING. FURTHER WEST THE FLOOD THREAT IS MINIMAL. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...GIMMESTAD LONG TERM....COOPER AVIATION...GIMMESTAD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1052 AM MDT WED AUG 14 2013 COZ030>051-151700- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1052 AM MDT WED AUG 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT A SLIGHTLY DRIER AND MORE STABLE AIRMASS WILL BEGIN TO BUILD INTO THE AREA. AS A RESULT...THE AFTERNOON AND EVENING SHOULD FEATURE LESS STORM COVERAGE THAN THE PAST COUPLE DAYS. THERE WILL STILL BE A THREAT OF LOCALLY HEAVY RAINFALL AND A COUPLE SEVERE STORMS ON THE EASTERN PLAINS THIS AFTERNOON DUE TO MORE LOW LEVEL MOISTURE AND INSTABILITY HOLDING IN PLACE THERE. THE MOST LIKELY AREA FOR THOSE STRONGER STORMS WOULD BE SOUTHEAST OF A LINE FROM STERLING TO FORT MORGAN AND KIOWA. ANY THUNDERSTORMS ARE EXPECTED TO END DURING THE EVENING HOURS AS THE DRIER AIRMASS OVERTAKES THE AREA. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THURSDAY THROUGH SATURDAY WILL BE DRIER AND WARMER AS AN UPPER RIDGE BUILDS OVERHEAD. SUNDAY THROUGH TUESDAY...THE UPPER RIDGE WILL WEAKEN AS MOISTURE ALOFT RETURNS TO THE REGION. CHANCES FOR THUNDERSTORMS WILL INCREASE AS TEMPERATURES DECREASE SLIGHTLY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. GIMMESTAD/COOPER
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
338 PM MDT WED AUG 14 2013
COZ035-142215-
LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
338 PM MDT WED AUG 14 2013
THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER
ADVISORY FOR BOULDER COUNTY UNTIL 415 PM MDT.
AT 338 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER ALLENSPARK...OR 34 MILES SOUTHWEST OF FORT
COLLINS...MOVING SOUTHEAST AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO...
JAMESTOWN...PEACEFUL VALLEY...RAYMOND...ALLENSPARK AND GOLD HILL.
LAT...LON 4010 10530 4004 10548 4007 10550 4008 10547
4014 10553 4015 10550 4018 10549 4018 10551
4017 10553 4019 10553 4021 10557 4025 10545
TIME...MOT...LOC 2138Z 324DEG 16KT 4018 10550
KRIEDERMANSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 423 PM MDT WED AUG 14 2013 COZ038-042-142315- NORTHEAST WELD COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- 423 PM MDT WED AUG 14 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WELD COUNTY UNTIL 515 PM MDT. AT 423 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES WEST OF GROVER...OR 32 MILES NORTHEAST OF GREELEY...MOVING EAST AT 25 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... GROVER. LAT...LON 4076 10460 4090 10454 4085 10404 4060 10412 TIME...MOT...LOC 2223Z 282DEG 22KT 4082 10440 KRIEDERMAN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 718 PM MDT WED AUG 14 2013 COZ042-048-150200- NORTHEAST WELD COUNTY-LOGAN COUNTY- 718 PM MDT WED AUG 14 2013 THE NATIONAL WEATHER SERVICE HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WELD AND WESTERN LOGAN COUNTIES UNTIL 800 PM MDT. AT 714 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS NEAR PAWNEE BUTTES...OR 39 MILES NORTH OF FORT MORGAN...AND ALSO ANOTHER STRONG STORM 5 MILES SOUTHEAST OF KIMBALL NEBRASKA...ALL MOVING SOUTHEAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE BUT ARE NOT LIMITED TO... NEW RAYMER...STONEHAM...PAWNEE BUTTES...WESTPLAINS...PAWNEE PASS... KEOTA...LOGAN CORNERS AND WILLARD. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 4054 10431 4100 10400 4100 10326 4052 10330 TIME...MOT...LOC 0114Z 299DEG 26KT 4081 10402 KRIEDERMAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
749 PM MDT WED AUG 14 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0749 PM HAIL 1 W NEW RAYMER 40.61N 103.85W
08/14/2013 M0.88 INCH WELD CO TRAINED SPOTTER
&&
JKThe Cheyenne radar (KCYS), 100 km away, was scanning. The volume nearest the first event began at 01:48 UTC.
2 thunderstorm wind, 1 hail. Local standard time, as filed.
Several trees were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 473889, 460606, 460605.